Hail, Union
- When
- November 21, 12:10 AM CST
- Where
- Union County, Uniontown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.770, -87.930
Isolated thunderstorms with large hail developed on the north side of a strong cold front that extended from western Kentucky into eastern Arkansas. The storms were elevated above a shallow layer of cool air behind the cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated thunderstorms with large hail developed on the north side of a strong cold front that extended from western Kentucky into eastern Arkansas. The storms were elevated above a shallow layer of cool air behind the cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 20, 5:18 PM CST, 6 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 518 PM CST SUN NOV 20 2011 .UPDATE... UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE && .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... MAIN CONCERNS ARE FRONTAL LOCATION...AND POPS/HEAVY RAINFALL. MUCH OF WEST KENTUCKY HAS ALREADY RECEIVED 1 TO 2 INCHES...AND A NARROW SWATH FROM FULTON TO MAYFIELD TO GREENVILLE HAS WELL OVER 2 INCHES. THE 12Z MODELS CONTINUE TO GENERATE A MINOR WAVE ON THE FRONT LATE TONIGHT AND MONDAY. THEY DO NOT INDICATE MUCH MORE THAN A HALF INCH OF RAINFALL WITH IT...MAINLY ALONG THE SOUTHERN BORDER OF THE AREA. WOULD HOPE THAT THE AREA COULD HANDLE THAT ADDITIONAL RAINFALL. SOME THUNDER POTENTIAL DOES EXIST...SO SOME LOCALLY HEAVIER RAINFALL WILL BE POSSIBLE. NOT SURE HOW FAR NORTH PRECIPITATION WILL SPREAD WITH THIS WAVE...SO HAVE A GRADIENT FROM LOW CHANCE NORTH TO CATEGORICAL SOUTH. THE MODELS CONTINUE TO DEVELOP A MAJOR WAVE ON THE FRONT MONDAY NIGHT INTO TUESDAY. THEY CONTINUE TO TAKE IT ALONG OUR WESTERN BORDER MONDAY NIGHT AND THEN WELL NORTHEAST OF THE AREA TUESDAY. A COLD FRONT WILL MOVE EASTWARD THROUGH THE REGION DURING THE DAY TUESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY...ESPECIALLY OVER WEST KENTUCKY. THE SEVERE POTENTIAL WILL BE GREATER IF ANY SUNSHINE BREAKS OUT AHEAD OF THE FRONT. THE CLEAREST MODEL SIGNAL FOR HEAVY RAINFALL CONTINUES TO BE LATE MONDAY NIGHT IN ASSOCIATION WITH THE SURFACE LOW. 1 TO 1.5 INCHES WILL BE POSSIBLE ACROSS WESTERN PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. THIS AREA HAS NOT RECEIVED THAT MUCH RAINFALL TODAY...AND WILL NOT SEE MUCH LATE TONIGHT AND MONDAY...SO DO NOT SEE MUCH FLASH FLOOD POTENTIAL. FEEL THAT THE MODELS MAY BE A BIT OVERDONE/TOO FAR EAST WITH THIS SWATH AS WELL. ANYWAY...MAY ISSUE AN SPECIAL WEATHER STATEMENT...BUT HAVE NO PLANS TO GO WITH A FLOOD WATCH. THE MODELS HAVE NOT LOCKED INTO A PREFERRED SOLUTION FOR ENDING THE PRECIPITATION TUESDAY NIGHT. THE GFS IS MOSTLY DRY AFTER 00Z WEDNESDAY...BUT THE ECMWF AND CANADIAN ARE WETTER AT LEAST BACK TO THE MISSISSIPPI RIVER. TRIED TO LEAN TOWARD THE GFS...BUT STILL HAVE GOOD CHANCES IN THE EAST TUESDAY EVENING. WEDNESDAY SHOULD BE DRY...SUNNY AND CLEAR. THE MODELS ARE NOT QUITE UP TO SPEED WITH THE COOL AIR BEHIND THE FRONT...BUT CONTINUE TO INSIST THAT IT WILL STALL OUT OVER WEST KENTUCKY TONIGHT. DID A LOT OF MANUAL MANIPULATION OF THE GRIDS TONIGHT INTO MONDAY TO ACCOUNT FOR THE OBS. DID NOT STRAY MUCH FROM CONSENSUS FOR MONDAY THROUGH WEDNESDAY. .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THE EXTENDED PORTION OF THE FORECAST WILL START OFF DRY WITH SURFACE HIGH PRESSURE OVERHEAD AT 00Z THURSDAY. THANKSGIVING DAY PROMISES TO BE MOSTLY SUNNY AND DRY...WITH SEASONABLY COOL CONDITIONS. LOWS THANKSGIVING MORNING WILL RANGE THROUGH THE MID 30S...WITH HIGHS IN THE UPPER 50S TO LOWER 60S THANKSGIVING AFTERNOON. THE DRY WEATHER WILL CARRY OVER INTO THURSDAY NIGHT AND FRIDAY ACROSS MUCH OF THE REGION. TEMPERATURES WILL BE COMPARABLE TO THURSDAY...BUT WINDS WILL BE ON THE INCREASE. AS THE HIGH SHIFTS EAST OF THE REGION AND LOW PRESSURE DEVELOPS OVER THE PLAINS...MOISTURE WILL BEGIN TO STREAM INTO THE AREA LATE FRIDAY ON GUSTY SOUTHERLY WINDS. THE CHANCE FOR SHOWERS AND THUNDERSTORMS SHOULD HOLD TO OUR WEST THROUGH MUCH OF THE DAY...BUT MAY BEGIN TO IMPACT WESTERN PORTIONS OF SOUTHEAST MISSOURI LATE. AN UNSETTLED PATTERN IS SHAPING UP FOR NEXT WEEKEND AS A LONGWAVE TROUGH TRANSLATES EAST ACROSS THE PLAINS TOWARDS THE QUAD STATE. DETERMINISTIC RUNS OF THE GFS AND ECMWF HAVE BEEN ALL OVER THE MAP WITH REGARD TO HOW THIS SYSTEM EVOLVES. EARLIER RUNS WERE MORE PROGRESSIVE IN SHIFTING RAIN EAST OF THE REGION SUNDAY...WHILE LATEST RUNS ARE MUCH SLOWER AND EVEN HINT AT THE DEVELOPMENT OF A CUT-OFF LOW SOMEWHERE OVER THE MIDDLE OF THE NATION LATE IN THE WEEKEND. IF THIS WERE TO OCCUR...CLOUDS AND PRECIPITATION COULD LINGER WELL INTO EARLY NEXT WEEK. AS IT STANDS NOW...WE RELIED MORE ON A BLEND OF THE ECMWF AND GFS ENSEMBLES. ACCORDINGLY...IT APPEARS LIKELY THAT SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION FRIDAY NIGHT...AND CONTINUE INTO SATURDAY AND SATURDAY NIGHT. LINGERED A CHANCE OF RAIN INTO SUNDAY TO ACCOUNT FOR THE SLOWER TREND SHOWN BY LATEST MODEL RUNS. A TREND TOWARDS COOLER TEMPERATURES IS EXPECTED LATE IN THE WEEKEND... BUT ANY LINGERING PRECIPITATION WOULD LIKELY REMAIN IN LIQUID FORM. && .AVIATION... THE COLD FRONT WAS SOUTH OF THE KCGI/KPAH/KEVV SITES BY 23Z...AND WILL BE THROUGH KOWB SHORTLY. IFR TO LIFR CEILINGS AND VSBYS WILL PREVAIL AT ALL SITES THROUGH THE MID MORNING HOURS. THESE VERY POOR CONDITIONS WILL BE DUE TO MOIST SOUTHWEST WINDS OVERRUNNING A VERY SHALLOW LAYER OF COOL NORTH WINDS NEAR THE SURFACE. SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL SHIFT EAST OF THE KEVV/KOWB AREAS EARLY THIS EVENING. HANDLED THE THUNDER THREAT WITH MENTION OF CB CLOUDS AT KEVV/KOWB. COULD SEE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARRIVING IN THE 09Z TO 12Z TIME FRAME AT KCGI/KPAH AND LASTING MUCH OF THE MORNING. NOT SURE HOW FAR NORTH THIS MAY REACH...BUT MENTIONED PRECIP AT ALL SITES. THE SHOWERS AND STORMS MAY ACTUALLY IMPROVE CIGS/VSBYS SLIGHTLY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM....DRS LONG TERM.....RP AVIATION......MY/DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 353 PM CST SUN NOV 20 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 353 PM CST SUN NOV 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...MAINLY EAST OF THE MISSISSIPPI RIVER. SEVERE WEATHER IS NOT EXPECTED...BUT A BRIEF PERIOD OF HEAVY RAINFALL WILL BE POSSIBLE. WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD BACK OVER SOUTHEAST MISSOURI AND WEST KENTUCKY LATE TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER SOUTHEAST MISSOURI...BUT SIGNIFICANT FLOODING ISSUES ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD EAST ACROSS WEST KENTUCKY MONDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY NEAR THE TENNESSEE RIVER. GIVEN THE HEAVY RAINS FROM THIS MORNING...SOME NUISANCE FLOODING ISSUES WILL BE POSSIBLE. ANOTHER ROUND OF WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS LATE MONDAY NIGHT INTO TUESDAY. A LARGE SWATH OF 1 TO 2 INCH RAINFALLS IS EXPECTED...WHICH MAY CAUSE SOME NUISANCE FLOODING ISSUES. GIVEN THAT THIS AREA HAS NOT RECEIVED MUCH RAINFALL TODAY...FLASH FLOODING IS NOT LIKELY MONDAY NIGHT AND TUESDAY. A COLD FRONT WILL SWEEP EASTWARD ACROSS THE ENTIRE AREA TUESDAY. A BAND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG IT...BUT IT SHOULD TRANSLATE EASTWARD FAST ENOUGH TO PREVENT ANOTHER ROUND OF SIGNIFICANT HEAVY RAINFALL. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS WEST KENTUCKY. A CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE AREA FRIDAY NIGHT AND SATURDAY. SEVERE WEATHER IS NOT EXPECT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TUESDAY OVER WEST KENTUCKY. SPOTTERS SHOULD ALSO RELAY ANY REPORTS OF HEAVY RAINFALL AND FLOODING LATE TONIGHT THROUGH TUESDAY. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1140 PM CST SUN NOV 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM HAIL VIENNA 37.41N 88.89W
11/20/2011 E1.00 INCH JOHNSON IL TRAINED SPOTTER
APPROXIMATELY 1/2 MILE EAST OF VIENNA
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1210 AM CST MON NOV 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL EDDYVILLE 37.50N 88.59W
11/20/2011 E0.75 INCH POPE IL PUBLIC
&&
DLLThe Evansville,IN radar (KVWX), 57 km away, was scanning. The volume nearest the first event began at 06:10 UTC.
2 hail. Local standard time, as filed.
There were a couple of reports of dime-size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 350166, 355431.